South Dakota, 2001

Hail in South Dakota, June 18, 2001

June 18, 2001 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 1:34 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 1:34 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT SUN JUN 17 2001

SLS FOR SVR TSTM WATCH 439 AND 441 ISSUED IN FIRST TWO HOURS OF THE
SHIFT. BOTH ETA AND AVN SUGGEST THAT AFT THIS MRNGS SVR WEATHER
PASSES...TIMING OF LO/FRONT WILL BE CRITICAL TODAY/THIS EVENING WITH
POPS...POSITION...AND SVR WX RISK. ETA SLOWER THAN AVN...AND IF ONE
WERE TO FOLLOW ETA QUITE A BIT OF SD WOULD BE A CONCERN FOR MDT RISK
OF SVR WX THIS AFTN. HOWEVER...PAST WEEK OR SO TIMING OF AVN HAS
BEEN MUCH BETTER AND PREFER TO CENTER THE FCST OF SVR WX THREAT FOR
SW MN AND NW IA.  MDLS SUGGEST MOISTURE WILL BE SOMEWHAT LACKING AS
DRY AIR AT THE MID LEVELS ENTERS THE CWA WITH SW FLOW...ESPECIALLY
FOR SWRN CWA. WILL LIKELY GO HIR POPS N OF I-90 AND SERN SERN CWA.
FOR REST OF THE CWA...CAP AND BAD TIMING OF CONVERGENCE WILL LIKELY
ONLY PUT A 20 POP FOR THE AFTN AND/OR EVE.

WITH MDT RISK BY SPC...IF TIME ALLOWS WILL ISSUE A SVR WX OUTLOOK
AROUND 4 TO 5 AM.  HOWEVER...WITH A LEAN TOWARD AVN SOLN HAVE OPTED
TO ONLY INCLUDE ONLY SW MN/NW IA IN THE OUTLOOK ATTM. THE DAY CREW
CAN TAKE ANOTHER LOOK AT FINE TUNE WITH THE 11 AM SIG WX OUTLOOK.

FOR LATER PERIODS...WILL NOT MAKE TOO MANY DRAMATIC CHANGES AS TIME
A LIMITED RESOURCE TONIGHT. TIME TO GO WITH SVR WX IN THE CWA.
DEJA VU.

.FSD...NONE

B RUBY

In the hours before

Special weather statement, Jun 18, 2:59 AM CST, 41 minutes before
SDZ057>061-180930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL
AND SOUTHEAST SOUTH DAKOTA...

SEVERE THUNDERSTORMS WATCH 439 HAS BEEN CANCELLED FOR COUNTIES ALONG
INTERSTATE 90 FROM CHAMBERLAIN TO MONTROSE. COUNTIES NO LONGER IN THE
WATCH INCLUDE...

BRULE...AURORA...DAVISON...HANSON...AND MCCOOK IN SOUTH CENTRAL AND
SOUTHEAST SOUTH DAKOTA.

The radar

The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 09:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miner

When
June 18, 3:40 AM CST
Where
Miner County, 15 mi E of Carthage
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.167, -97.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252456.